Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
134 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

I am an MD XXXXXXX cancer Patient since July 2016.

Answered by
Dr.
Dr. Matt Wachsman

Addiction Medicine Specialist

Practicing since :1985

Answered : 3577 Questions

default
Posted on Fri, 15 Feb 2019 in Pain Management
Question: I am an MD XXXXXXX cancer Patient since July 2016.
Have stage 4 metastatic lung cancer. Until 4 months ago, I had been doing quite well on the chemo Drug Afatinib. When a PET revealed brain lighting up, MRI revealed 3 brain tumors. Largest one surgically removed, all 3 were treated by Sterotatic Radiosurgery. Steroid treatment presented lots of issues - , the worse being all over PAIN and inability to sleep. Some how, managed through the tapering. Have been recovering well from this until last week. When The persistence of the UTI presented symptoms of Confusion and not an effective antibiotic response, local doctors did a MRi. This repeat MRI showed swelling in brain and small growth in tumor area. Was admitted for overnight hospital stay for IV Antibiotics and the Dexamethasone was started. Please note that the tumors were all treated by Sterotatic Radiosurgery less than 4 months ago. Today is exactly 1 week since my local doctor began Dexamethasone with tapering finished Wednesday. Today, Friday I woke up in tremendous pain. We contacted the doctors at MDA and they restarted the Dexamethasone at 1pm. 4mg twice daily With a 9 day scheduled tapering. What I would like to know is: why am I in so much pain? The drug is helping to reduce brain swelling I am sure, but the side effects are almost unbearable. I take oxycodone as prescribed and use a 25mg Fentynal patch. Is there any suggestion that might help me get through the next 9 days of the Dexamethasone?
                                                       
doctor
Answered by Dr. Matt Wachsman 1 hour later
Brief Answer:
Several points.

Detailed Answer:
thanks for asking...

One, I would like to express my sympathy for you. The day my kidney stones came back my pain can go away and the kidney stones are acting the way they are supposed to. Unfortunately, there's a lot of variation in response and you are having the opposite effects one would expect with steroids which in general lower inflammation and lower pain. This happens.

Just because something isn't acting as expected does not mean it is acting in ways impossible to predict or deal with.

Several features of pain can be helpful in clarifying what is going on and the next steps for diagnosis and treatment.

Type of pain. Burning mostly means a nerve is having problems. This can be either a sick nerve or a nerve that has had an injury or is perturbed by a medication. Electrical, shooting would be others implying nerve source for pain.

Location of pain. There is a lot to this. First, if something goes in the pathway of a nerve, then that is the nerve involved. Nerves are long and the pain is in a belt-like long pathway. Smaller areas are smaller nerves. This also tends to say what might be going on. Obviously, if there was an injury to the area and then there was pain outward from it "hit a nerve" would be a possibility. Sick nerves are there in MULTIPLE areas and tend to be the TIPS of the nerve, not the whole nerve

What hurts. Moving a particular way that triggers the pain tells what is hurting. Specifically, it can distinguish outward structures like skin, muscles, tendons, joints from deep structures like organs and nerves.

And other stuff. If there is tremors or spasm, the reactivity of areas has been increased by say... a medication. If there are signs of atypical inflammation from an immune inhibitor like hives or itching, then anti-inflammatories may help.

Oh, by the way, the effects of steroids, the side effects of them, all the effects of them are a different roll of the dice IF YOU MERELY CHANGE THE TYPE OF STEROID. Solumedrol is ...different. Generally, Dexamethasone is used because it is stronger, but a high dose of another one could be used.

I can only give general information without directly examining you and the records, but I can give general information on the topic.

Let me know if I can assist you further.

Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
premium_optimized

The User accepted the expert's answer

Share on